Succinylcholine and the Risk of Hyperkalemia
Succinylcholine is frequently used in the ED to facilitate intubation, but it may be avoided in some cases due to the risk of hyperkalemia. The underlying physiology of this effect appears to be directly related to its therapeutic mechanism of action. When succinylcholine binds to and activates acetylcholine receptors, it leads to an influx of sodium and calcium and and an efflux of potassium into the extracellular space . Additionally, when these acetylcholine receptors are immature or denervated, it seems that these channels may stay open significantly longer, allowing for an increased amount of potassium to exit the cell, leading to an increased risk of hyperkalemia.
Based on multiple studies that included patients with normal renal function, succinylcholine leads to a serum potassium increase of ~0.5 mEq/L [2-4]. This is likely clinically insignificant in most patients. In fact, an ED-based study found a variable response with serum potassium increasing in 46 cases, decreasing in 46 cases, and not changing in 8 cases . It seems that even patients on chronic dialysis are not at increased risk of developing clinically-significant hyperkalemia from succinylcholine .
So, when should succinylcholine potentially be avoided specifically due to hyperkalemia concerns ?
- Hyperkalemia with ECG changes present prior to succinylcholine administration
- Denervating, crush, or burn injuries after 72 hours
- Prolonged total body immobilization
- Denervating diseases (e.g., multiple sclerosis (MS), amyotrophic lateral sclerosis (ALS))
- Inherited myopathies (e.g., Duchenne muscular dystrophy (DMD))
In patients for whom succinylcholine is determined to be not an option, non-depolarizing muscular blocking agents (NMBAs), such as rocuronium, are still safe and do not lead to hyperkalemia.
- Succinylcholine-induced hyperkalemia is more likely to occur in patients with predisposing conditions
- Development of hyperkalemia following succinylcholine is variable and not always predictable
- If succinylcholine is not an option due to potential risk of hyperkalemia, NBMAs (i.e., rocuronium) are still safe and effective
Want to learn more about EM Pharmacology?
- Hovgaard HL, Juhl-Olsen P. Suxamethonium-induced hyperkalemia: a short review of causes and recommendations for clinical applications. Critical Care Research and Practice. 2021;2021:e6613118. doi: 10.1155/2021/6613118.
- Magee DA, Gallagher EG. “Self-taming” of suxamethonium and serum potassium concentration. Br J Anaesth. 1984;56(9):977-980. doi: 10.1093/bja/56.9.977. PMID: 6466531.
- Zink BJ, Snyder HS, Raccio-Robak N. Lack of a hyperkalemic response in emergency department patients receiving succinylcholine. Acad Emerg Med. 1995;2(11):974-978. doi: 10.1111/j.1553-2712.1995.tb03124.x. PMID: 8536123.
- Raman SK, San WM. Fasciculations, myalgia and biochemical changes following succinylcholine with atracurium and lidocaine pretreatment. Can J Anaesth. 1997;44(5 Pt 1):498-502. doi: 10.1007/BF03011938. PMID: 9161744.
- Thapa S, Brull SJ. Succinylcholine-induced hyperkalemia in patients with renal failure: an old question revisited. Anesth Analg. 2000;91(1):237-241. doi: 10.1097/00000539-200007000-00044 PMID: 10866919.
- Martyn JAJ, Richtsfeld M. Succinylcholine-induced hyperkalemia in acquired pathologic states: etiologic factors and molecular mechanisms. Anesthesiology. 2006;104(1):158-169. doi: 10.1097/00000542-200601000-00022. PMID: 16394702.
Like articles like this one?
Safe& Secure Checkout